It all happened in one day’s time. Ohio police reported that during the 24 hours between September 26th and 27th, there were 27 heroin overdoses
in the Columbus and Linden areas. Sergeant Rich Weiner of the Columbus Police told NBC that city officials responded to multiple overdose calls during the time period, all of which were “within a short distance of one another.” All of the victims required Naloxone, an opiate overdose reversal drug. The average amount of Naloxone doses given out per day is eight. Two of the victims were actually seen twice in the same 24-hour period. The local coroner stated that “10 percent of the people treated later died,” meaning there were at least two confirmed deaths. Several of the cases involved heroin users overdosing in their vehicles. In one instance, an eight-year-old girl had to have a fast food employee call 911 to tell them her mother was overdosing in the car in the parking lot. The employee said to the dispatcher, “I need an ambulance. A little girl just came into the McDonald’s on 17th. Her mom is passed out in the driver’s seat and her lips are turning purple and everything. She is not awake. She is turning blue.” The woman is being charged with child endangerment. Ohio police believe the cause of the spike in overdoses to be “highly-potent, dangerous units of heroin circulating in the central Ohio area.”
Not a New Problem
Ohio has been dealing with a heroin epidemic for some time now. As a matter of fact, a fatal heroin overdose occurred more often than every three hours
across Ohio last year. Eight overdoses in 24 hours seems like a large number, and it is, which sheds light on just how bad a couple of weeks ago really was. More than one-third of these overdoses were related to either Fentanyl or Carfentanil, the two extremely potent opioids being laced into heroin lately. Fentanyl is an opioid 50 times stronger than heroin itself, used mainly for oral surgeries and pain management. Drug dealers are acquiring Fentanyl and lacing small amounts into heroin batches, promising more intense highs. Unfortunately, just a small amount of Fentanyl can stop your breathing. Carfentanil is basically Fentanyl for large mammals, and is actually 100 times stronger than Fentanyl, making it five thousand times more potent than heroin
. Dealers are also lacing Carfentanil into heroin. An amount the size of a poppy seed can easily kill a human being. Ohio officials reported to
Cleveland.com that “The continued use of Fentanyl and the introduction of the animal sedative Carfentanil
could lead to another spike in deaths.” The following chart says it all:
Ohio’s Response Ohio police urge all citizens currently in possession of heroin to destroy it. Columbus Public Health has issued advice to all Ohioans regarding the possible hazardous batches of heroin circulating the state:
- Secure Naloxone. Several doses may be required due to the potency.
- If you are going to use heroin, do not use it alone. Have someone there.
- When using with someone else, take turns so one of you remains conscious.
- If using, test your heroin for potency beforehand.